Flood, Magoffin
- When
- April 30, 12:36 PM EST to 8:01 PM EST
- Where
- Magoffin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.433, -84.000
52 feet above flood stage on April 30, 2005 at 4 pm EDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
The Licking River at Salyersville crested at 17.52 feet or 1.52 feet above flood stage on April 30, 2005 at 4 pm EDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 30, 9:57 AM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1057 AM EDT SAT APR 30 2005 DISCUSSION... QUICK UPDATE THIS MORNING DUE TO HYDRO PROBLEMS. COLD FRONTAL BOUNDARY HAS PUSHED ACROSS OR THROUGH THE WESTERN THIRD OF OUR CWA. TEMPERATURES ARE STRUGGLING TO RISE AT ALL WITH THE CLOUD COVER AND NOW COLDER AIR FILTERING IN BEHIND THE FRONT. EXPECT TEMPERATURES WILL BEGIN TO DROP IN THE NORTHWEST FOR THE REST OF THE DAY...NEARLY STEADY IN THE CENTRAL PORTIONS AND POSSIBLY A SLIGHT RISE IN THE SOUTHEAST UNTIL THE FRONT PUSHES COMPLETELY THROUGH LATER THIS AFTERNOON. UPDATE THIS MORNING TO REFLECT CURRENT THINKING...AND TO MAKE MINOR ADJUSTMENTS TO ISC GRIDS FOR CURRENT TRENDS. UPDATED ZONES...PFM... AFM...ETC. OUT SOON. && .PREV DISCUSSION... 503 AM EDT SAT APR 30 2005 BETWEEN 1 AND 3 INCHES OF RAIN FELL ACROSS THE CWA SINCE FRIDAY AFTERNOON. A STATIONARY BOUNDARY...COMBINED WITH DIVERGENCE ALOFT AND A STRONG LLJ TO BRING HEAVY RAIN TO EASTERN KY. MODELS ARE IN DECENT AGREEMENT FOR THE NEAR TERM. ALOFT...CYCLONIC FLOW WILL PREVAIL THROUGH THE NEAR TERM. AT THE SURFACE...LOW PRESSURE PULLS NORTHEAST AND DRAGS THE COLD FRONT EAST OF THE AREA TODAY. RAIN WILL TAPER OFF THIS MORNING...WITH ONLY CHANCE POPS LINGERING INTO THIS AFTERNOON AND A SLIGHT CHANCE IN THE EASTERN PORTIONS OF THE CWA THIS EVENING. WENT BELOW MOS TODAY FOR HIGHS. THICK CLOUD COVER...RAIN SHOWERS...NWLY FLOW AND CAA SHOULD KEEP TEMPERATURES NEARLY STEADY OR ONLY ALLOW FOR A SLIGHT RISE. HIGH PRESSURES BUILD TO THE WEST TONIGHT. MAIN CHALLENGE TONIGHT IS HOW DENSE AND WIDESPREAD FOG FORMATION WILL BE...WITH PLENTY OF LOW LEVEL MOISTURE...GRADUALLY CLEARING SKIES AND NEARLY CALM WINDS IN THE VALLEYS. WENT WITH AREAS OF FOG FOR NOW...SUBSEQUENT SHIFTS WILL HAVE TO MONITOR THE CONDITIONS TO DETERMINE IF A DENSE FOG ADVISORY IS NEEDED. NAM AND GFS SHOW A WEAK COLD FRONT PASSING THROUGH THE AREA ON MONDAY. MOS SHOWS A SLIGHT CHANCE OF POPS...BUT WILL LEAN TOWARDS THE NAM AND LEAVE OUT POPS FOR NOW. THE BEST LIFT IS TO THE NORTH. DID NOT MAKE ANY CHANGES TO THE EXTENDED. 357 PM EDT FRI APR 29 2005 SHORT TERM (TONIGHT-SUNDAY NITE)... SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM. MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN WITH A CHANCE TO START THE DRYING PROCESS. EXTENDED (MONDAY-FRIDAY)... FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE && RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 513 AM EDT SAT APR 30 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 513 AM EDT SAT APR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. EVEN THOUGH RAIN WILL TAPER OFF THIS MORNING...RUNOFF WILL CONTINUE TO ALLOW STREAMS AND CREEKS TO REMAIN HIGH TODAY AND FLASH FLOODING IS STILL POSSIBLE EARLY THIS MORNING. DUE TO THE HEAVY RAIN...RIVERS WILL CONTINUE TO RUN HIGH THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF I 64 ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
749 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLASH FLOOD KRYPTON 37.31N 83.34W
04/30/2005 PERRY KY LAW ENFORCEMENT
JUNCTION OF HWY 451 AND DEVIL SKULL ROAD CLOSED DUE TO
HIGH WATER.
&&
CPIEPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
848 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLOOD 4 E STANTON 37.85N 83.78W
04/30/2005 POWELL KY EMERGENCY MNGR
COUNTY EMERGENCY MANAGEMENT REPORTED THAT HIGHWAY 15
BETWEEN STANTON AND SLADE IS STILL CLOSED DUE TO HIGH
WATER. ALSO...A STALLED CAR WAS BEING PULLED OUT OF THE
HIGH WATER. THREE TREES WERE DOWN ACROSS THE RAOD AS WELL
DUE TO A MUD SLIDE.
&&
RAYThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442800.